Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 263, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 22, 2011, 3:48 PM EDT for Aiken County, Lexington County, Orangeburg County, South Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2011, 3:48 PM EDT (19:48 UTC)
- Expired
- Aug 22, 2011, 4:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Aiken County, SC, Lexington County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 35 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2258 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
508
WUUS52 KCAE 221948
SVRCAE
SCC003-063-075-222030-
/O.NEW.KCAE.SV.W.0263.110822T1948Z-110822T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
348 PM EDT MON AUG 22 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
NORTHWESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 430 PM EDT
* AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
PERRY AND MOVING SOUTHEAST AT 15 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WOODFORD...PERRY...
NORTH...NEESES AND LIVINGSTON
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3360 8093 3346 8126 3358 8131 3370 8133
3374 8131 3377 8121
TIME...MOT...LOC 1949Z 319DEG 14KT 3365 8123
$$1 follow-up statement
139
WWUS52 KCAE 222016
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
416 PM EDT MON AUG 22 2011
SCC063-222025-
/O.CAN.KCAE.SV.W.0263.000000T0000Z-110822T2030Z/
LEXINGTON SC-
416 PM EDT MON AUG 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR LEXINGTON COUNTY IS
CANCELLED...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3362 8132 3366 8130 3368 8125 3365 8118
3369 8110 3360 8093 3346 8126
TIME...MOT...LOC 2015Z 319DEG 14KT 3357 8115
$$
SCC003-075-222030-
/O.CON.KCAE.SV.W.0263.000000T0000Z-110822T2030Z/
AIKEN SC-ORANGEBURG SC-
416 PM EDT MON AUG 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR ORANGEBURG AND AIKEN COUNTIES...
AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR LIVINGSTON AND MOVING SOUTHEAST AT 15 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEESES
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3362 8132 3366 8130 3368 8125 3365 8118
3369 8110 3360 8093 3346 8126
TIME...MOT...LOC 2015Z 319DEG 14KT 3357 8115
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:55 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 22, 1:55 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 155 PM EDT MON AUG 22 2011 .SYNOPSIS... A WEAK COLD FRONT WILL MOVE SLOWLY ACROSS THE REGION THIS AFTERNOON. DRIER AIR WILL FILTER IN BEHIND THE FRONT THROUGH TUESDAY. TROPICAL SYSTEM IRENE COULD BEGIN TO AFFECT THE REGION BY THE END OF THE WORKWEEK. && .NEAR TERM /THROUGH TONIGHT/... WEAK COLD FRONT CURRENTLY MOVING ACROSS THE WESTERN MIDLANDS...DRIER AIR BEHIND THE FRONT IN THE PIEDMONT WILL BE SHIFTING SOUTHEAST THROUGH THE AFTERNOON. AIR MASS HAS BECOME MODERATELY UNSTABLE ACROSS THE CENTRAL MIDLANDS...STRONGLY UNSTABLE EAST MIDLANDS. LOW LEVEL CONVERGENCE ACROSS THE LOW COUNTRY INTO THE SOUTHEAST MIDLANDS ASSOCIATED WITH PRE-FRONTAL TROUGH. EXPECT MOST OF THE AFTERNOON/EVENING CONVECTION IN THE SOUTHEAST MIDLANDS AND LOW POPS LOOKS GOOD. WITH DRIER AIR OVERNIGHT AND LIGHT WINDS/MOSTLY CLEAR SKIES...STAYED CLOSE TO COOLER MOS CONSENSUS. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... SITUATION WILL BEGIN TO CHANGE ON TUESDAY AS HIGH PRESSURE NORTH OF THE AREA BEGINS TO SLIDE EASTWARD. TUESDAY AND TUESDAY NIGHT THE STALLED FRONTAL BOUNDARY BEGINS TO MOVE TOWARD THE COAST. WILL SEE A CHANCE OF THUNDERSTORMS ACROSS THE FAR EASTERN MIDLANDS AND SOUTHERN CSRA AS THE DRIER AIR OVER THE REGION WILL BE SLOW TO BE OVERCOME. HIGH TEMPERATURES TUESDAY WILL BE AROUND 90 WITH OVERNIGHT LOWS AROUND 70. && .LONG TERM /THURSDAY THROUGH MONDAY/... THE MAIN FOCUS IN THE EXTENDED PERIODS CONTINUES TO BE CENTERED ON THE TRACK OF TS IRENE AND ITS POSSIBLE IMPACTS TO THE FORECAST AREA. LATEST 00Z MODELS CONTINUE TO BE SIMILAR TO PREVIOUS RUNS AND BRING IRENE ACROSS THE BAHAMAS THURSDAY AND NEAR THE SOUTH CAROLINA COAST BY SATURDAY. THE LATEST GFS HAS A LANDFALL NEAR SAVANNAH WHILE THE LATEST ECMWF KEEPS THE STORM OFF THE COAST AND MAKES LANDFALL AT THE OUTER BANKS OF NORTH CAROLINA. THERE IS LIKELY TO BE SOME CONTINUED UNCERTAINTY WITH THE EXACT TRACK AND INTENSITY OF IRENE...BUT THERE IS INCREASING CONFIDENCE THAT IT WILL TRACK TOWARDS THE FORECAST AREA AND BRING RAINFALL SOMETIME DURING THE WEEKEND. HAVE BUMPED UP POPS FRIDAY NIGHT THROUGH SUNDAY WITH LIKELY POPS ON SATURDAY. ALSO ADJUSTED THE WIND GRIDS A BIT IN ANTICIPATION OF INCREASED WINDS RESULTING FROM THE PROXIMITY OF IRENE THIS WEEKEND. OTHERWISE...MAY NEED TO LOW POPS ON WEDNESDAY AND THURSDAY WHEN THERE IS MORE CERTAINTY WITH IRENE AS THERE WILL PROBABLY BE A WIDESPREAD AREA OF SUBSIDENCE IN ADVANCE OF IRENE...SUPPRESSING ALL CONVECTION. TEMPERATURES SHOULD BE NEAR TO SLIGHTLY BELOW NORMAL DEPENDING ON THE EVENTUAL TRACK OF IRENE. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... PRE-FRONTAL TROUGH EAST OF OGB THIS AFTERNOON. EXPECT MOST CONVECTION TO DEVELOP CLOSER TO THE COAST. EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN EARLY MORNING FOG/STRATUS AS WELL AS IN AFTERNOON AND EVENING CONVECTION TUESDAY AND AGAIN BY FRIDAY. CONFIDENCE MODERATE FOR NO SIGNIFICANT FOG FORMATION TONIGHT...SOME MIXING EXPECTED AND DRIER AIR FILTERING IN FROM THE NORTHWEST. BUT LAMP HAS BRIEF MVFR AT OGB/AGS AROUND 12Z. VFR FORECAST FOR NOW. EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN EARLY MORNING FOG/STRATUS AS WELL AS IN AFTERNOON AND EVENING CONVECTION TUESDAY AND AGAIN BY FRIDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...07
Hazardous weather outlook, Aug 22, 5:05 AM EDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 505 AM EDT MON AUG 22 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230915- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 505 AM EDT MON AUG 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS AREA EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON ACROSS EAST-CENTRAL SOUTH CAROLINA AND EASTERN GEORGIA THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN ISSUE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HURRICANE IRENE IS FORECAST TO MOVE TO THE WEST-NORTHWEST FOR THE NEXT SEVERAL DAYS. THE STORM COULD HAVE AN IMPACT ACROSS PORTIONS OF THE SOUTHEASTERN UNITED STATES BY THIS WEEKEND. ALTHOUGH IT IS STILL TOO SOON TO DETERMINE IF IRENE WILL DIRECTLY IMPACT THE REGION...PEOPLE ACROSS CENTRAL SOUTH CAROLINA AND EASTERN GEORGIA SHOULD CONTINUE TO CAREFULLY MONITOR THE PROGRESS OF THIS STORM THROUGHOUT THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 8:44 PM EDT | Special Weather Statement | CAE | Chesterfield, Lancaster | 61 min |
| Aug 21, 8:52 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 38 min |
| Aug 21, 9:19 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 41 min |
| Aug 21, 9:40 PM EDT | Special Weather Statement | CAE | Fairfield | 50 min |
| Aug 21, 10:05 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 40 min |
| Aug 21, 10:53 PM EDT | Special Weather Statement | CAE | Chesterfield | 67 min |
| Aug 22, 12:00 AM EDT | Special Weather Statement | CAE | Kershaw | 45 min |
| Aug 22, 2:28 AM EDT | Special Weather Statement | CAE | Chesterfield | 62 min |
| Aug 22, 4:32 PM EDT | Special Weather Statement | CAE | Bamberg | 58 min |
| Aug 22, 5:08 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 52 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.